• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Lithium

Aahbut

Aahbut

Well-known member
Joined
Jan 28, 2008
Messages
277
Location
Midlands
Hi,

Have been diagnosed with long term depression (it won't lift for long) and some sort of anxiety disorder. I am on 300 Mg of Venlafaxine and from tomorrow 1 Gram of Lithium. I gather the lithium is for mood stabilisation. As yet I feel no differently on it. Does it take some time to work, and how is it going to make me feel?
 
sandybob

sandybob

Well-known member
Founding Member
Joined
Jan 12, 2008
Messages
558
Location
south east london
i havent had lithium (yet ?) all the anti depressants but not lithium ..

im sure, as with all the meds. it will take some time to have an effect ..

be patient . let us know how it goes :flowers:
 
daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
14,082
Location
hiding behind the sofa
I refused lithium. Tho ive been on virtually every other med going. Ive heard differing reports about lithium, some think it brill others not so. Plus u need regular bloods doing

The mood stabilizer im on is Depakote (along with a cocktail of others), which seems to suit me. Tho i still have someups and down there not as bad as they were.

Give the lithium a chance to work. In a few weeks you can amke a better judgement as to how you are feeling
 
Aahbut

Aahbut

Well-known member
Joined
Jan 28, 2008
Messages
277
Location
Midlands
Thanks Daffy,

I'm not happy being on lithium as I am well aware of the dangers. I will give it a fair go to see if it helps, but if not I'm coming off it. I'm sure there has to be a safer alternative than this. Having said that my shrink has made me an appointment to see someone about therapy, as yet of an undisclosed variety. Maybe they tie you down and beat you with a stick screaming 'You will get better' :LOL: Sarcastic I know, but bugger all has had much effect so far.
 
D

Dollit

Guest
Hi, I've been back on lithium for about 18 months now and about 9 years before that but I have never heard of anyone starting on a 1gm dose. It's usually started off slowly with weekly blood tests and no increases until the result of the blood tests are through. It's a toxic substance in overdose and it is easy to overdose. Question the amount that they want you to start on and what checks they'll be taking. Have you had thyroid and renal function tests? Don't want to worry you but it's better to be safe. :tea:
 
Aahbut

Aahbut

Well-known member
Joined
Jan 28, 2008
Messages
277
Location
Midlands
Sorry Dollit, I didn't word that very well at all. I should have said that I have been on lithium about a month going from 400, then 600, then 800 mg until tomorrow when I will switch to 1 Gram. I have had blood tests every week to see what the lithium level is, but nobody mentioned anything about a thyroid test. What is lithium supposed to do to me, slow me down? Like a lot of people I have the mood swings that happen at any time and faster than you can blink.
 
D

Dollit

Guest
Okay Tim thanks for enlightening me, that regime makes perfect sense. Lithium can be destructive to the thyroid so next time you see your doctor insist on a thyroid function and a renal function (it can also affect the kidneys) test. You should have those every six months and once the lithium is at the right therapeutic level in your blood you need them every three months. Lithium is a mood stabiliser but also has proven effects in reducing depression without the effect that some anti-depressants have (they can give false highs in non bipolar people and ruinous highs in those with bipolar). Lithium does have a reputation but I take it from choice because I've tried it and everything else and it is still the most effective medication that I've ever had. I get fed up of the thirst and I have a natural tremor which is exaggerated by lithium but I'm more stable with it than anything else. My depressions are no where near as bad as they have been. Bear in mind that lithium has a short half-life (26 hours) so it takes time to build up but once on the therapeutic dose it can take as little as 3 weeks to show an improvement and then I'd give it a good six months before you decide it's worth. Hope this helps :tea: (the chat that is, not the tea!)
 
Top